Israel Journal of Mathematics

, Volume 20, Issue 3, pp 326–350

Martingales with values in uniformly convex spaces

  • Gilles Pisier

DOI: 10.1007/BF02760337

Cite this article as:
Pisier, G. Israel J. Math. (1975) 20: 326. doi:10.1007/BF02760337


Using the techniques of martingale inequalities in the case of Banach space valued martingales, we give a new proof of a theorem of Enflo: every super-reflexive space admits an equivalent uniformly convex norm. Letr be a number in ]2, ∞[; we prove moreover that if a Banach spaceX is uniformly convex (resp. ifδx(ɛ)/ɛr whenɛ → 0) thenX admits for someq<∞ (resp. for someq<r) an equivalent norm for which the corresponding modulus of convexity satisfiesδ(ɛ)/ɛq → ∞ whenɛ → 0. These results have dual analogues concerning the modulus of smoothness. Our method is to study some inequalities for martingales with values in super-reflexive or uniformly convex spaces which are characteristic of the geometry of these spaces up to isomorphism.

Copyright information

© Hebrew University 1975

Authors and Affiliations

  • Gilles Pisier
    • 1
  1. 1.Centre de MathématiquesEcole PolytechniqueParisFrance

Personalised recommendations